The long QT syndrome (LQTS) is a rare disorder of cardiac conduction in children. It may lead to severe arrhythmia, syncope or sudden death. Electrolyte disturbance and the use of procainamide are closely related to the acquired LQTS. This report concerns a fatality of acquired LQTS in a boy undergoing craniotomy. After induction of anesthesia, his electrocardiogram displayed a frequent torsade de pointes type of ventricular tachycardia with prolonged QT interval. Therefore, congenital LQTS was impressed. However, the arrhythmia was aggravated by intravenous propranolol. Isoproterenol infusion was given under the diagnosis of acquired LQTS. The arrhythmia was successfully abolished and a stable hemodynamic status was maintained. However, the child could not tolerate the anesthesia which lasted for 30 hours, and eventually succumbed, despite aggressive treatment and resuscitation attempts. Differential diagnosis between the types of LQTS should be made promptly. This may be of paramount importance in the outcome since prognosis depends upon proper treatment. This case report discusses the etiology and management of this rare abnormality.
|Number of pages||5|
|Journal||Zhonghua yi xue za zhi = Chinese medical journal; Free China ed|
|Publication status||Published - Sept 1995|
ASJC Scopus subject areas